Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Finite element differential forms on cubical meshes


Authors: Douglas N. Arnold and Gerard Awanou
Journal: Math. Comp. 83 (2014), 1551-1570
MSC (2010): Primary 65N30
Published electronically: October 17, 2013
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We develop a family of finite element spaces of differential forms defined on cubical meshes in any number of dimensions. The family contains elements of all polynomial degrees and all form degrees. In two dimensions, these include the serendipity finite elements and the rectangular BDM elements. In three dimensions they include a recent generalization of the serendipity spaces, and new $ H(\mathrm {curl})$ and $ H(\mathrm {div})$ finite element spaces. Spaces in the family can be combined to give finite element subcomplexes of the de Rham complex which satisfy the basic hypotheses of the finite element exterior calculus, and hence can be used for stable discretization of a variety of problems. The construction and properties of the spaces are established in a uniform manner using finite element exterior calculus.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2010): 65N30

Retrieve articles in all journals with MSC (2010): 65N30


Additional Information

Douglas N. Arnold
Affiliation: Department of Mathematics, University of Minnesota, Minneapolis, Minnesota 55455
Email: arnold@umn.edu

Gerard Awanou
Affiliation: Department of Mathematics, Statistics, and Computer Science, M/C 249, University of Illinois at Chicago, Chicago, Illinois 60607-7045
Email: awanou@uic.edu

DOI: http://dx.doi.org/10.1090/S0025-5718-2013-02783-4
PII: S 0025-5718(2013)02783-4
Keywords: Mixed finite elements, finite element differential forms, finite element exterior calculus, cubical meshes, cubes
Received by editor(s): April 11, 2012
Received by editor(s) in revised form: December 21, 2012
Published electronically: October 17, 2013
Additional Notes: The work of the first author was supported in part by NSF grant DMS-1115291.
The work of the second author was supported in part by NSF grant DMS-0811052 and the Sloan Foundation.
Article copyright: © Copyright 2013 American Mathematical Society